Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Helly-type theorems for homothets of planar convex curves


Author: Konrad J. Swanepoel
Journal: Proc. Amer. Math. Soc. 131 (2003), 921-932
MSC (2000): Primary 52A23; Secondary 52A10
DOI: https://doi.org/10.1090/S0002-9939-02-06722-9
Published electronically: July 17, 2002
MathSciNet review: 1937431
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Helly's theorem implies that if $\boldsymbol{\mathcal{S}}$ is a finite collection of (positive) homothets of a planar convex body $B$, any three having non-empty intersection, then $\boldsymbol{\mathcal{S}}$ has non-empty intersection. We show that for collections $ \boldsymbol{\mathcal{S}}$ of homothets (including translates) of the boundary $\partial B$, if any four curves in $\boldsymbol{\mathcal{S}}$ have non-empty intersection, then $\boldsymbol{\mathcal{S}}$ has non-empty intersection. We prove the following dual version: If any four points of a finite set $S$ in the plane can be covered by a translate [homothet] of $\partial B$, then $S$ can be covered by a translate [homothet] of $\partial B$. These results are best possible in general.


References [Enhancements On Off] (What's this?)

  • 1. N. Amenta, Helly-type theorems and generalized linear programming, Discrete Comput. Geom. 12 (1994), 241-261. MR 96b:90035
  • 2. L. M. Blumenthal, Theory and applications of distance geometry, second ed., Chelsea Publishing Co., New York, 1970. MR 42:3678
  • 3. V. Boltyanski, H. Martini, and P. S. Soltan, Excursions into combinatorial geometry, Springer-Verlag, Berlin, 1997. MR 98b:52001
  • 4. L. Danzer, B. Grünbaum, and V. Klee, Helly's theorem and its relatives, Convexity (V. L. Klee, ed.), Proc. of Symposia in Pure Math, vol. 7, A.M.S., 1963, pp. 100-181. MR 28:524
  • 5. M. Deza and P. Frankl, A Helly type theorem for hypersurfaces, J. Combin. Theory Ser. A 45 (1987), 27-30. MR 88e:52012
  • 6. J. Eckhoff, Helly, Radon, and Carathéodory type theorems, Handbook of Convex Geometry (P. M. Gruber and J. M. Wills, eds.), Elsevier Science Publishers B.V., 1993, pp. 389-448. MR 94k:52010
  • 7. P. Frankl, Helly-type theorems for varieties, Europ. J. Combinatorics 10 (1989), 243-245. MR 90k:52014
  • 8. A. Getmanenko, On orders of congruence of some sets in ${\mathbf R}^n$, unpublished manuscript.
  • 9. A. Getmanenko, Helly-type theorems for plane convex curves, arXiv.org e-Print archive http://arxiv.org/abs/math.MG/0010311
  • 10. B. Grünbaum, Borsuk's partition conjecture in Minkowski planes, Bull. Res. Council Israel. Sect. F 7F (1957/1958), 25-30. MR 21:2209
  • 11. B. Grünbaum, Measures of symmetry for convex sets, Convexity (V. L. Klee, ed.), Proc. of Symposia in Pure Math, vol. 7, A.M.S., 1963, pp. 233-270. MR 27:6187
  • 12. E. Helly, Über Mengen konvexer Körper mit gemeinschaftlichen Punkten, Jahresber. Deutsch. Math.-Verein. 32 (1923), 175-176.
  • 13. H. Kramer and A. B. Németh, Equally spaced points for families of compact convex sets in Minkowski spaces, Mathematica (Cluj) 38 (1973), 71-78. MR 50:14504
  • 14. H. Maehara, Helly-type theorems for spheres, Discrete Comput. Geom. 4 (1989), 279-285. MR 90c:52016
  • 15. H. Martini, K. J. Swanepoel, G. Weiss, The geometry of Minkowski spaces -- a survey. Part I, Expo. Math. 19 (2001) 97-142.
  • 16. T. S. Motzkin, A proof of Hilbert's Nullstellensatz, Math. Zeitschr. 63 (1955), 341-344. MR 17:576f
  • 17. K. J. Swanepoel, Helly-type theorems for hollow axis-aligned boxes, Proc. Amer. Math. Soc. 127 (1999), 2155-2162. MR 99k:52011
  • 18. K. J. Swanepoel, Helly-type theorems for polygonal curves, Discrete Math. 254 (2002), 527-537.
  • 19. S. G. Wayment, On congruence indices for simple closed curves, Proc. Amer. Math. Soc. 28 (1971), 199-207. MR 43:1052

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52A23, 52A10

Retrieve articles in all journals with MSC (2000): 52A23, 52A10


Additional Information

Konrad J. Swanepoel
Affiliation: Department of Mathematics, Applied Mathematics and Astronomy, University of South Africa, P.O. Box 392, Pretoria 0003, South Africa
Email: swanekj@unisa.ac.za

DOI: https://doi.org/10.1090/S0002-9939-02-06722-9
Keywords: Helly-type theorem, convex curves, congruence index, congruence indices
Received by editor(s): October 12, 2000
Received by editor(s) in revised form: October 23, 2001
Published electronically: July 17, 2002
Communicated by: John R. Stembridge
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society